Maryland, 2014

Heavy Rain in Maryland, May 16, 2014

May 16, 2014 · NWS AKQ · 2 events in 2 counties and zones

Heavy rain occurred along a frontal boundary across much of the Lower Maryland Eastern Shore. Rainfall amounts were mainly between one and two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Heavy rain occurred along a frontal boundary across much of the Lower Maryland Eastern Shore. Rainfall amounts were mainly between one and two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 3:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 16, 3:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A COLD FRONT OVER CENTRAL VIRGINIA WILL SLOWLY PUSH ACROSS THE
AREA TODAY AND THEN MOVE OFFSHORE BY LATE AFTERNOON OR EARLY
EVENING. HIGH PRESSURE BUILDS DOWN ACROSS THE AREA TONIGHT INTO
SATURDAY. WEAK LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE
SOUTHEAST STATES ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRENGTHENING/DESCENDING LOW LEVEL JET AND COOLING CLOUD TOPS
MOVING INTO NE NC/ERN VA FROM THE SOUTH ARE ENHANCING HEAVY
RAINFALL AHEAD OF THE SFC COLD FRONT EARLY THIS MORNING. THE BULK
OF HEAVY RAINFALL EXTENDS FROM INLAND NE NC (WEST OF THE CHOWAN
RIVER) DOWN INTO NC...WITH A SECONDARY LINE OF HEAVY RAIN SHOWERS
FROM AMELIA COURTHOUSE TO LOUISA. ALTHOUGH LIGHTNING HAS NOT BEEN
DETECTED (EITHER CLOUD TO GROUND OR CLOUD TO CLOUD) OVER THE PAST
SEVERAL HOURS...WILL CONTINUE TO CARRY A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE FORECAST ESPECIALLY ONCE DAYTIME HEATING
ALOFT COMES BACK INTO PLAY AFTER SUNRISE. ONE HOUR PRECIP TOTALS
HAVE SLACKENED TO AROUND 0.10 INCHES OR LESS...BUT EXPECT AMOUNTS
TO INCREASE TWD RANGES OF 0.25-1.40 INCHES AS THE ENHANCED
RAINFALL TO THE SOUTH OVERSPREADS THE ERN HALF OF THE CWA THROUGH
THIS MORNING. DUE TO RAPID RISES OF RIVERS/STREAMS A FLOOD WATCH
REMAINS IN EFFECT FOR THE EASTERN PIEDMONT THROUGH 6 PM THIS
EVENING AND MAY BE EXTENDED SINCE SEVERAL MAINSTREAM RIVERS ARE
EXPECTED TO APPROACH FLOOD STAGE TONIGHT AND/OR SATURDAY. AT LEAST
THREE RIVERS WITHIN THE WATCH AREA WILL REACH FLOOD STAGE BY THIS
MORNING. SEE HYDROLOGY SECTION BELOW. FOR LOCATIONS ALONG AND EAST
OF INTERSTATE 95 THAT SHOULD EXPERIENCE THE HEAVIEST RAINFALL
AMOUNTS THIS MORNING...THIS AREA HAS BEEN FAIRLY DRY AND IT WILL
TAKE A LITTLE MORE TIME FOR RIVERS/STREAMS TO RESPOND TO A QUICK
INFLUX OF RAIN/RUNOFF. IF FLOODING OF MAINSTEM RIVERS IS TO
OCCUR...IT SHOULD OCCUR ON SATURDAY OR SATURDAY NIGHT.

THE SFC COLD FRONT IS CURRENTLY LOCATED N-S OVER CTRL VA AS OF 4 AM
AND WILL PUSH EWD THE REST OF TODAY...MOVING OFFSHORE BY LATE THIS
AFTN. A DRY SLOT OBSERVED BTWN THE SFC COLD FRONT AND UPPER LEVEL
TROUGH OVER THE MIDWEST WILL CAUSE PRECIPITATION TO STEADILY TAPER
OFF FROM WEST TO EAST THROUGH THE MORNING WEST OF INTERSTATE 95...
AND THROUGH THE AFTN EAST OF INTERSTATE 95. AS MENTIONED IN
PREVIOUS PARAGRAPH...A SLIGHT FOR THUNDERSTORMS EXISTS AS DAYTIME
HEATING DESTABILIZED THE ATMOSPHERE ALOFT THUS PROMOTING UPPER
LEVEL LIFT AND ADDITIONAL CLOUD TOP COOLING. HEAVY RAINFALL AND
STRONG GUSTS WILL BE THE PRIMARY THREAT FROM ANY THUNDERSTORMS
THAT DEVELOP TODAY. IN ADDITION...LOW PRESSURE DEEPENING ALONG THE
COLD FRONT IS ENHANCING SSE SFC WINDS ALONG THE COAST. THIS WILL
RESULT IN WIND GUSTS UP TO 35-45 MPH.

BEHIND THE DRY SLOT...ANOTHER PUSH OF WEAK SHORTWAVE ENERGY WILL
ROTATE AROUND THE UPPER TROUGH AND MOVE N-S ALONG THE SPINE OF THE
APPALACHIANS THIS AFTN. GIVEN THIS SMALL BIT OF ENERGY/LIFT AND
THE EXTENSIVE AMOUNT OF PRECIPITATION RECEIVED OVER THE PAST
12-24 HOURS...EXPECT BROKEN/PARTLY SUNNY SKIES IN CTRL VA AROUND
MID-LATE MORNING TO FILL BACK IN DURING THE AFTN. HIGH
TEMPERATURES MAY BE TRICKY DUE TO VARIABLE CLOUD COVER AND
LOCATION OF SHOWERS. HAVE KEPT ONGOING TEMP FORECAST INTACT WITH
HIGHS TODAY EXPECTED TO REACH THE LOW-MID 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE SLOWLY BUILDS IN FROM THE WEST FRIDAY NIGHT THROUGH
SATURDAY. CLEARING SKIES DURING THE EVENING WILL PROMOTE RADIATIONAL
COOLING AND LOWS SHOULD BOTTOM OUT IN THE UPPER 40S WEST TO
UPPER 50S FAR SE (LOW-MID 50S IN BETWEEN). MEANWHILE...THE UPPER
TROUGH SETTLES OVER MICHIGAN WITH SPOKES OF ENERGY ROTATING ACROSS
THE OHIO VALLEY AND WRN VA. WEATHER CONDITIONS SHOULD ULTIMATELY
STAY DRY WITH SCATTERED TO BROKEN CUMULUS DEVELOPING SATURDAY
AFTN. HIGH TEMPS WILL RUN AT TO SLIGHTLY BELOW NORMAL SATURDAY
WITH HIGHS IN THE LOW-MID 70S (OR A FEW DEGREES COOLER THAN FRIDAY
READINGS). A BACKDOOR FRONT ALSO DEVELOPS SATURDAY AFTN ON THE
BACK SIDE OF THE DEPARTING LOW FROM FRI/FRI NIGHT. THIS FEATURE
SLIDES EAST ACROSS THE AREA SATURDAY EVENING AND IS EXPECTED TO
SPREAD COOLER OVERNIGHT LOWS FARTHER ESE...WITH LOWS IN THE
UPPER 40S-LOW 50S MOST AREAS AND IN THE MID-UPPER 50S NE NC/FAR
SE VA. MODELS ARE IN GOOD AGREEMENT WITH DEVELOPING A WEAK LOW
ALONG THE BASE OF THE UPPER TROUGH ON SUNDAY. THIS SYSTEM IS
EXPECTED TO PRIMARILY CROSS THE SOUTHEAST STATES SUN/SUN NIGHT.
HOWEVER AS THE STEERING FLOW PIVOTS FROM W-E TO A MORE ENE PATH...
LIGHT SHOWERS AND POSSIBLY A FEW THUNDERSTORMS COULD MOVE INTO
NE NC AND SRN VA ALONG THE NC/VA BORDER. LOWS SUNDAY NIGHT
GENERALLY IN THE 50S (UPPER 40S FAR NW COUNTIES).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
CUT-OFF LOW WILL BEGIN TO WEAKEN OVER THE WRN ATLANTIC MON...BUT
BLOCKY PATTERN WILL PERSIST AS STRONG HIGH PRESSURE ANCHORS OVER THE
NRN ATLANTIC. THE PERSISTENT ERN CONUS TROUGH WILL BEGIN TO SLOWLY
PUSH OFFSHORE MON...LOCATING OVER THE WRN ATLANTIC THRU MID WEEK.
UPPER LOW WILL LIFT NEWD OFF THE NEW ENGLAND COAST BY WED.
MEANWHILE...AN UPPER RIDGE WILL AMPLIFY OVER THE CNTRL CONUS WITH
THE UPPER HIGH LOCATING OVER THE LOWER MS VALLEY. THIS WILL RESULT
IN NWLY FLOW OVER THE MID-ATLANTIC REGION LATE MON THRU MID WEEK.
AT THE SFC...HIGH PRESSURE WILL BUILD IN FROM THE NW ON
MON...LOCATING OVER THE LOCAL AREA THRU WED BEFORE SLIDING OFF
THE SE COAST THRU THE END OF THE WEEK. BY WED...A WARM FRONT WILL
LIFT FROM THE GULF STATES NEWD INTO THE MID-ATLANTIC BEFORE
BECOMING QUASI-STATIONARY ACROSS THE REGION. THIS BOUNDARY WILL
BECOME THE FOCUS FOR SHOWERS/THUNDERSTORMS MID-LATE NEXT WEEK AS
SHORTWAVE ENERGY DIVES OVER THE REGION IN NW FLOW. POTENTIAL ALSO
EXISTS FOR MCS DEVELOPMENT OVER THE OH VALLEY ALONG THE
BOUNDARY...WHICH COULD IMPACT THE REGION IN NW FLOW. WILL CARRY
SLIGHT CHANCE TO CHANCE POPS WED-THU. OTHERWISE...TEMPS WILL BE
SLIGHTLY BELOW SEASONABLE NORMS MON-WED...GENERALLY IN THE LOW-MID
70S BEFORE WARMING INTO THE UPPER 70S LOW 80S BY THU.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
A STRONG COLD FRONT ORIENTED FROM NORTH TO SOUTH IS PUSHING
TOWARDS THE AREA EARLY THIS MORNING...AND IS ORIENTED JUST WEST OF
A CHO-FVX-RAH LINE. THE FRONT WILL CONTINUE TO SLOWLY PUSH EAST
INTO THE LOCAL AREA THROUGH THE MORNING, BRINGING WIDESPREAD SHRAS
AND MVFR/LCL IFR CONDS. CURRENTLY NOTING MVFR CONDS AT RIC WITH
MVFR/VFR CONDS ACROSS COASTAL TERMINALS. AS CLEARING ENSUES AT RIC
AFTER 12Z, EXPECT A TRANSITION TOWARDS MVFR AT THE COAST
TOWARDS/AFTER SUNRISE AS THE RAIN BECOMES HEAVIER AND MORE
WIDESPREAD. A BRIEF PERIOD OF IFR IS POSSIBLE AFTER 12Z THROUGH
ABOUT 16-18Z BEFORE GRADUAL CLEARING OCCURS THIS AFTERNOON AS THE
FRONT CLEARS THE COASTAL PLAIN. S/SE WINDS WILL BE BREEZY EARLY
THIS MORNING AHEAD OF THE FRONT...GUSTING TO 20-25 KT BEFORE
DIMINISHING AS WINDS VEER TO N-NW BEHIND THE FRONT LATER ON THIS
AFTN.

OUTLOOK...MAINLY VFR CONDS ARE LIKELY THIS EVENING THROUGH EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST.
THERE WILL BE A SLGT CHC FOR SHOWERS SUNDAY NIGHT OVER SOUTHEAST
PORTIONS IN ASSOCIATION WITH A WEAK SYSTEM PUSHING ACROSS THE
CAROLINAS. VFR CONDITIONS QUICKLY RETURN MONDAY AS HIGH PRESSURE
BUILDS OVERHEAD BEFORE SHIFTING OFFSHORE BY THE MIDDLE OF
NEXT WEEK.

&&

.MARINE...
LATEST OBS CONTINUE TO SHOW STRONG S-SE WINDS AHEAD OF A STRONG COLD
FRONT, WHICH IS ORIENTED OVER THE CENTRAL VA/NC PIEDMONT WEST OF THE
WATERS AT 08Z. TIGHTENED PRESSURE GRADIENT BETWEEN THE FRONT AND SFC
HIGH PRESSURE OVER THE WRN ATLANTIC HAS RESULTED IN WINDS TO 20-25
KT AHEAD OF THE FRONT THIS MORNING, WITH GUSTS TO ~30 KT OVER THE
LOWER BAY AND SOUTHERN COASTAL WATERS.

WINDS A FEW THOUSAND FT OFF THE WATERS WILL REACH 50-55 KNOTS AS A
SFC LOW LIFTS ALONG THE APPROACHING FRONT INTO SE VA. WINDS WILL
GENERALLY BE RIGHT AROUND 30 KT JUST IN ADVANCE OF THE FRONT OVER
THE NEXT FEW HOURS, ESPECIALLY AT ELEVATED TERMINALS. HOWEVER, AN
OCCASIONAL GUST TO AROUND 35 KNOTS IS POSSIBLE FOR A FEW HOURS ON
EITHER SIDE OF SUNRISE, ESPECIALLY OVER THE LOWER BAY AND COASTAL
WATERS.

MARINERS SHOULD ALSO BE AWARE OF PERIOD OF MODERATE TO HEAVY
RAINFALL THIS MORNING WITH EMBEDDED CONVECTION WHICH WILL LIKELY
ENHANCE WINDS FURTHER. WILL HANDLE ANY POTENTIAL GALE GUSTS WITH
SHORT FUSED PRODUCTS (MARINE WEATHER STATEMENTS/SPECIAL MARINE
WARNINGS). IN ADDITION...WAVES WILL BUILD TO 3-5 FT IN THE BAY AND
2-3 FT IN THE LOWER RIVERS TONIGHT-FRI MORNING. A LONG FETCH WILL
PUSH SEAS TO 6-10 FT THIS AFTERNOON BEFORE GRADUALLY SUBSIDING AS
FRONT CROSSES THE WATERS THIS AFTERNOON...SHIFTING THE WINDS TO THE
W-NW. HOWEVER...DO NOT ANTICIPATE A NWLY SURGE DUE TO A LACK OF CAA
AND GRADIENT WINDS. WINDS WILL DROP OFF AS FRONT SLIDES OFFSHORE
TONIGHT...BUT WILL REBOUND SLIGHTLY WITH SECONDARY (THOUGH RATHER
TAME) SUB-SCA CAA SURGE LATE TONIGHT.

SFC HIGH PRESSURE WILL BE SLOW TO BUILD OVER THE WATERS THRU THE
WEEKEND AS A BLOCKY PATTERN SETS UP OVER THE WRN ATLANTIC. SEAS WILL
THEREFORE ALSO BE SLOW TO SUBSIDE THRU THE DAY SAT DUE TO LINGERING
LONG PERIOD SWELL. HIGH PRESSURE AND SUB-SCA CONDITIONS EXPECTED
SUNDAY THRU MIDDLE OF NEXT WEEK...THOUGH NW WINDS WILL INCREASE
BRIEFLY IN ASSOCIATION WITH A WEAK DISTURBANCE SKIRTING TO OUR SOUTH
SUNDAY NIGHT AND MONDAY.

&&

.HYDROLOGY...
FLOOD WARNINGS HAVE BEEN ISSUED FOR THE MEHERRIN RIVER AT
LAWRENCEVILLE...THE APPOMATTOX RIVER ABOVE FARMVILLE...AND THE
RIVANNA RIVER AT PALMYRA. MINOR FLOODING IS EXPECTED TO OCCUR
LATER THIS MORNING AT EACH OF THESE SITES. SEE WBCFLWAKQ FOR
SITE SPECIFIC DETAILS. WE ARE MONITORING SEVERAL OTHER SITES IN
SOUTHERN VA WITH SLIGHTLY SLOWER RISES THAT WILL LIKELY NEED
WARNINGS LATER TODAY/TONIGHT. FLOODING WILL PERSIST THROUGH THE
WEEKEND...WELL AFTER RAINFALL COMES TO AN END.

&&

.TIDES/COASTAL FLOODING...
INCREASING S-SE FLOW IN ADVANCE OF AN APPROACHING STRONG COLD
FRONT HAS COMBINED WITH A FULL MOON TO PUSH TIDAL ANOMALIES TO
AROUND 1 FT TONIGHT. THE HIGHEST ANOMALIES WILL BE IN THE UPPER
BAY...INCLUDING BISHOPS HEAD AND CAMBRIDGE. COASTAL FLOOD
ADVISORIES HAVE BEEN ISSUED FOR THE CHESAPEAKE BAY SIDE OF THE MD
ERN SHORE FOR HIGH TIDE TONIGHT AS MINOR FLOODING IS ANTICIPATED.
ANOMALIES WILL APPROACH 1 FT AT LEWISETTA...BUT COASTAL FLOODING
IS NOT ANTICIPATED. TIDAL ANOMALIES WILL BEGIN TO FALL LATE
FRIDAY AND FRIDAY NIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 7 AM EDT THIS MORNING FOR
     MDZ021>023.
NC...NONE.
VA...FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ048-049-060>062-
     065>069-079.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR ANZ650-652-
     654-656-658.
     SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
     ANZ635>638.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ630>634.

&&

SYNOPSIS...BMD/LKB
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...SAM
AVIATION...MAM
MARINE...MAM
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 16, 4:06 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 AM EDT FRI MAY 16 2014

NCZ012>016-030>032-VAZ063-064-070>076-080>083-087>090-092-093-096-
170915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
506 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE AREA TODAY AND PUSH OFFSHORE BY LATE
AFTERNOON. LOCALLY HEAVY RAINFALL AND OCCASIONALLY GUSTY WINDS
WILL BE THE PRIMARY IMPACTS TODAY. MINOR FLOODING OF RIVERS...
STREAMS...AND LOW LYING AREAS WILL ALSO BE POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR FLOODING WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-079-170915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
506 AM EDT FRI MAY 16 2014

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...A COLD FRONT WILL CROSS THE AREA TODAY AND PUSH
OFFSHORE BY LATE AFTERNOON. LOCALLY HEAVY RAINFALL AND
OCCASIONALLY GUSTY WINDS WILL BE THE PRIMARY IMPACTS THROUGH THIS
MORNING. MINOR FLOODING OF RIVERS... STREAMS...AND LOW LYING
AREAS WILL ALSO BE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR FLOODING WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-NCZ017-102-VAZ077-078-084>086-091-094-095-097>100-170915-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-YORK-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
506 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE THIS MORNING.
IN ADDITION...A COLD FRONT WILL CROSS THE AREA TODAY AND PUSH
OFFSHORE BY LATE AFTERNOON. LOCALLY HEAVY RAINFALL AND
OCCASIONALLY GUSTY WINDS WILL BE THE PRIMARY IMPACTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-170915-
DORCHESTER-WICOMICO-SOMERSET-
506 AM EDT FRI MAY 16 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

STRONG WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE THIS MORNING.
IN ADDITION...A COLD FRONT WILL CROSS THE AREA TODAY AND PUSH
OFFSHORE BY LATE AFTERNOON. LOCALLY HEAVY RAINFALL AND
OCCASIONALLY GUSTY WINDS WILL BE THE PRIMARY IMPACTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Special weather statement, May 15, 11:56 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 AM EDT FRI MAY 16 2014

VAZ060-061-065>069-079-080-160600-
AMELIA-BRUNSWICK-CUMBERLAND-DINWIDDIE-LUNENBURG-MECKLENBURG-NOTTOWAY-
POWHATAN-PRINCE EDWARD-
1256 AM EDT FRI MAY 16 2014

...A LINE OF SHOWERS WILL MOVE ACROSS AMELIA...CUMBERLAND...PRINCE
EDWARD...POWHATAN...MECKLENBURG...LUNENBURG...BRUNSWICK...DINWIDDIE
AND NOTTOWAY COUNTIES THROUGH 200 AM EDT...

AT 1254 AM EDT...DOPPLER RADAR INDICATED A NARROW LINE OF SHOWERS
EXTENDING FROM WIGHTMAN TO PALMER SPRINGS TO 26 MILES SOUTH OF
PALMER SPRINGS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
CHASE CITY TO 9 MILES NORTH OF WARRENTON TO 8 MILES NORTHEAST OF
LOUISBURG...MOVING NORTH AT 45 MPH.

AREAS IMPACTED BY THESE SHOWERS INCLUDE
  WILBURN AROUND 100 AM EDT...
  REHOBOTH AROUND 105 AM EDT...
  ORAL OAKS AROUND 110 AM EDT...
  NUTBUSH AROUND 115 AM EDT...
  OLIVEVILLE AROUND 120 AM EDT...
  BURKES TAVERN AROUND 125 AM EDT...

HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. ALSO...HEAVY RAINFALL...MAY CAUSE MINOR FLOODING OF
LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF
POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3752 7815 3732 7790 3688 7769 3654 7790
      3654 7824 3677 7842

ALBRIGHT
Special weather statement, May 16, 3:25 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 AM EDT FRI MAY 16 2014

VAZ049-062>064-068>074-160930-
AMELIA-CAROLINE-CHESTERFIELD-ESSEX-GOOCHLAND-HANOVER-HENRICO-KING AND
QUEEN-KING WILLIAM-LOUISA-POWHATAN-
425 AM EDT FRI MAY 16 2014

...A LINE OF SHOWERS WILL MOVE ACROSS CITY OF RICHMOND...LOUISA...
AMELIA...GOOCHLAND...HENRICO...CHESTERFIELD...HANOVER...POWHATAN...
ESSEX...KING AND QUEEN...KING WILLIAM AND CAROLINE COUNTIES THROUGH
530 AM EDT...

AT 425 AM EDT...DOPPLER RADAR INDICATED A NARROW BAND OF SHOWERS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CHILESBURG TO
WINTERPOCK...OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF MINERAL
TO 7 MILES SOUTHEAST OF MOSELEY...MOVING NORTHEAST AT 35 MPH.

AREAS IMPACTED BY THESE SHOWERS INCLUDE
  MIDLOTHIAN AROUND 430 AM EDT...
  HEWLETT AROUND 435 AM EDT...
  RUTHER GLEN AROUND 440 AM EDT...
  UNIVERSITY OF RICHMOND AROUND 445 AM EDT...
  LAUREL AROUND 450 AM EDT...
  VIRGINIA COMMONWEALTH UNIVERSITY AROUND 455 AM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. ALSO...HEAVY RAINFALL...MAY CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3825 7723 3824 7722 3820 7725 3820 7722
      3817 7716 3777 7718 3723 7776 3802 7771
      3800 7764 3825 7738 3825 7734 3824 7729
      3823 7728 3825 7727

ALBRIGHT
Special weather statement, May 16, 3:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 AM EDT FRI MAY 16 2014

NCZ012>014-030-VAZ087>089-092-093-096-160900-
BERTIE-GATES-GREENSVILLE-HERTFORD-ISLE OF
WIGHT-NORTHAMPTON-SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-
434 AM EDT FRI MAY 16 2014

...HEAVY RAIN WILL MOVE ACROSS NORTHAMPTON...BERTIE...GATES...
HERTFORD...CITY OF FRANKLIN...ISLE OF WIGHT...SURRY...CITY OF
SUFFOLK...GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 500
AM EDT...

AT 433 AM EDT...NWS DOPPLER RADAR INDICATED AN AREA OF SHOWERS WITH
VERY HEAVY RAIN ALONG A LINE EXTENDING FROM VICKSVILLE TO SUNBEAM TO
10 MILES SOUTHWEST OF QUITSNA...OR ALONG A LINE EXTENDING FROM 8
MILES NORTH OF COURTLAND TO 8 MILES NORTHEAST OF MURFREESBORO TO 10
MILES WEST OF WILLIAMSTON...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3594 7721 3598 7720 3601 7722 3607 7733
      3609 7731 3611 7724 3613 7726 3621 7739
      3625 7739 3627 7742 3629 7742 3632 7747
      3713 7712 3699 7652 3697 7649 3593 7710
      3592 7718

MMONTE
Special weather statement, May 16, 4:00 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EDT FRI MAY 16 2014

NCZ012>014-030-VAZ087>089-092-093-096-161000-
BERTIE-GATES-GREENSVILLE-HERTFORD-ISLE OF
WIGHT-NORTHAMPTON-SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-
500 AM EDT FRI MAY 16 2014

...HEAVY RAIN WILL MOVE ACROSS NORTHAMPTON...BERTIE...GATES...
HERTFORD...CITY OF FRANKLIN...ISLE OF WIGHT...SURRY...CITY OF
SUFFOLK...GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 600
AM EDT...

AT 500 AM EDT...NWS DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM BOOTH
FORK TO FRANKLIN TO REPUBLICAN...OR ALONG A LINE EXTENDING FROM
WAKEFIELD TO FRANKLIN TO 7 MILES NORTHWEST OF WINDSOR...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3604 7705 3635 7741 3718 7707 3696 7648
      3692 7648

MMONTE
Special weather statement, May 16, 4:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 AM EDT FRI MAY 16 2014

VAZ063-064-070>076-080-082-083-161045-
CAROLINE-CHARLES
CITY-CHESTERFIELD-DINWIDDIE-ESSEX-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-NEW KENT-RICHMOND-WESTMORELAND-
554 AM EDT FRI MAY 16 2014

...A BAND OF SHOWERS WILL MOVE ACROSS CITY OF COLONIAL HEIGHTS...CITY
OF RICHMOND...HENRICO...CHESTERFIELD...HANOVER...WESTMORELAND...
ESSEX...RICHMOND...CHARLES CITY...KING AND QUEEN...KING WILLIAM...NEW
KENT...CAROLINE AND DINWIDDIE COUNTIES THROUGH 645 AM EDT...

AT 552 AM EDT...DOPPLER RADAR INDICATED A NARROW BAND OF SHOWERS
ALONG A LINE EXTENDING FROM 27 MILES NORTH OF POTOMAC BEACH TO PORT
ROYAL TO CHESTER...OR ALONG A LINE EXTENDING FROM INDIAN HEAD TO 10
MILES NORTHEAST OF BOWLING GREEN TO CHESTER...MOVING NORTHEAST AT 35
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  STUDLEY AROUND 600 AM EDT...
  SUPPLY AROUND 605 AM EDT...
  SANDSTON AROUND 610 AM EDT...
  SALVIA AROUND 615 AM EDT...
  NEWTOWN AROUND 620 AM EDT...
  QUINTON AROUND 625 AM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. ALSO...HEAVY RAINFALL...MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3826 7695 3821 7693 3817 7685 3817 7678
      3773 7687 3721 7750 3819 7724 3821 7722
      3824 7723 3824 7722 3821 7722 3817 7718
      3816 7707 3826 7705 3828 7698

ALBRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Wicomico

When
May 16, 5:00 AM EST to 5:00 PM EST
Where
Wicomico County, (Sby)wicomico Co Arp
Reported by
ASOS
Coordinates
38.330, -75.520

Salisbury (SBY) reported 1.32 inches of rain.

Heavy Rain, Worcester

When
May 16, 5:00 AM EST to 5:00 PM EST
Where
Worcester County, Ocean City
Reported by
ASOS
Coordinates
38.330, -75.080

Ocean City (OXB) reported 1.99 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523742, 523743.